Wisconsin, 2008

Hail in Wisconsin, July 20, 2008

July 20, 2008 · NWS ARX · 2 events in 2 counties and zones

A cold front moved southeast across northern and central Wisconsin during the evening hours of July 20. Isolated severe thunderstorms developed along the front and produced up to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front moved southeast across northern and central Wisconsin during the evening hours of July 20. Isolated severe thunderstorms developed along the front and produced up to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 2:06 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 2:06 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SUN JUL 20 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST FOCUS MAINLY ON RAIN CHANCES TONIGHT THROUGH TUESDAY.
TEMPERATURES ALSO TRENDING COOLER/

WEAK SURFACE FLOW CONTINUES ACROSS THE REGION PER 18Z SURFACE
ANALYSIS. LOW PRESSURE SEEN OVER NORTHERN MN UNDER INFLUENCE OF UPPER
SHORT WAVE TROUGH NEAR LAKE OF THE WOODS. ALSO A CIRCULATION SEEN IN
THE VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS OVER WESTERN
MN. STARTED THE DAY WITH LOTS OF LOW STRATUS/FOG AND THIS HAS BROKEN
UP AND LIFTED INTO CUMULUS OVER MN/WI. CASTELLANUS FIELD OVER WESTERN
IA INTO SOUTHWEST MN HAS BEEN BUBBLING INTO SPOTTY SHRA/TSRA.

WILL HAVE TO WATCH SEVERAL AREAS FOR THE RAIN POTENTIAL TONIGHT. THE
MN CIRCULATION...AND THE SHORT WAVE TO THE NORTH BOTH LOOK TO SLOWLY
MEANDER ACROSS THE REGION TONIGHT. P/V ADVECTION AHEAD OF THEM COULD
RESULT IN SCATTERED CONVECTION DURING THE EVENING AND THROUGH THE
NIGHT. ALL OF THIS OVER THE NORTHEAST HALF OF THE FORECAST AREA.
MEANWHILE...THE ACTIVITY TO THE WEST LOOKS TO LINE UP FROM WNW-ESE
ACROSS IA WHERE BEST MOISTURE TRANSPORT AND BAROCLINICITY CAN BE
REALIZED. NORTHERN FRINGES OF THIS RAIN POTENTIAL TO CLIP THE IA AND
SOUTHWEST WI PORTION OF THE FORECAST AREA. BEST ACTION LOOKS TO
REMAIN IN THE DMX/DVN FORECAST AREAS...WHERE SOME TRAINING AND
REGENERATION ON THE BACK SIDE WILL BE POSSIBLE. FINAL CONCERN...FOG
POTENTIAL TONIGHT. WEAK FLOW AND A SATURATED BOUNDARY LAYER LED TO
FOG LAST NIGHT...AND SIMILAR SETUP TONIGHT. OPTED TO CONFINE FOG
MENTION IN THE GRIDS TO THE EASTERN 2/3 OF THE FORECAST AREA. LEFT
THE WEST OUT OF IT AS IT HAS THE BEST CHANCE TO SEE ENOUGH CLOUD/WIND
TO PRECLUDE WIDESPREAD FORMATION.

MAY SEE SOME LINGERING RAIN ACROSS THE SOUTH INTO MONDAY MORNING...
AND MAY ALSO HAVE SOME SPOTTY ACTIVITY ACROSS THE REMAINDER OF THE
AREA THROUGH THE DAY MONDAY AS THE UPPER WAVE SLOWLY TRACKS THROUGH
THE GREAT LAKES. TROUGH DEEPENS AND DEVELOPS A CLOSED CIRCULATION
OVER THE LAKES...WITH THE LAST SHORT WAVE TROUGH DROPPING DOWN THE
BACK SIDE OF THE TROUGH MONDAY NIGHT AND EARLY TUESDAY. MODELS HAVE
BEEN TRENDING SLOWER WITH THIS EVOLUTION. MODEL SOLUTIONS HAVE BEEN
HIT AND MISS WITH THE RAIN POTENTIAL TUESDAY...BUT WITH THIS SLOWER
TREND...THINKING THAT THERE MAY BE ENOUGH SUPPORT FOR LINGERING
SHOWERS/ISOLATED THUNDER OVER WI COUNTIES ON TUESDAY WITH THE COOLER
POOL OF AIR OVERHEAD. AFTER CONFERRING WITH GRB/MKX...OPTED TO
INCLUDE A LOW CHANCE.

HIGH PRESSURE TO FINALLY BUILD IN TUESDAY NIGHT/WEDNESDAY. BUT COLD
SOURCE REGION FOR THIS AIRMASS...SO TEMPERATURES BELOW NORMAL
EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MEDIUM RANGE MODEL SOLUTIONS SHOWING RATHER GOOD AGREEMENT WITH THE
OVERALL PATTERN FOR THE REST OF THE WEEK AND NEXT WEEKEND.
POSITIVELY TILTED UPPER RIDGE OVERHEAD WEDNESDAY...BUT THIS GETS
QUICKLY FLATTENED AS THE NEXT SHORT WAVE TROUGH MOVES ALONG THE
INTERNATIONAL BORDER BY THURSDAY. THIS WAVE WILL THEN TRACK TOWARD
THE GREAT LAKES...BRINGING SOME FORCING AND A COLD FRONT FOR A
CHANCE AT THUNDERSTORMS AGAIN WEDNESDAY NIGHT AND THURSDAY.
DEPENDING ON HOW QUICKLY THIS TROUGH PROGRESSES EAST...THINK FRIDAY
LOOKS DRY. THEN THE UPPER RIDGE BUILDS AGAIN FOR THE WEEKEND.

MW

&&

.AVIATION...

500 MB SHORTWAVE TROUGH WILL SLIP SOUTHEAST ACROSS THE GREAT LAKES
THIS EVENING...WITH A LINGERING FRONTAL BOUNDARY AND MOIST/UNSTABLE
AIRMASS HELPING TO TRIGGER SHRA/TS LATE THIS AFTERNOON THROUGH
TONIGHT. THE ACTIVITY LOOKS TO BE SCATTERED IN NATURE AT THE
MOMENT...AND WILL LEAVE MENTION OUT OF KRST/KLSE FOR NOW. UPDATES
MAY BE NEEDED TO COVER THE CHANCES IF RADAR TRENDS WARRANT IT.
ANOTHER SHORTWAVE TROUGH LOOKS TO DIVE EAST/SOUTHEAST OUT OF THE
NORTHERN/CENTRAL PLAINS TONIGHT...BRINGING CLOUDS/PCPN TO PORTIONS
OF IA/ILL ON EARLY ON MON. IMPACT LOCALLY WILL LIKELY ONLY BE SOME
MID LEVEL CLOUDINESS. HOWEVER...CYCLONIC FLOW ALOFT...ALONG WITH THE
PERSISTENT MOIST/UNSTABLE AIRMASS AND LINGER FRONTAL
BOUNDARIES...SHOULD RESULT IN MORE AFTERNOON CU DEVELOPMENT...AND
THREAT FOR SHRA/TS. AGAIN...THE BETTER CHANCES LOOK TO LIE EAST OF
THE MISSISSIPPI RIVER. BUFKIT SOUNDINGS HINT AT A SHALLOW LAYER OF
MOISTURE TRAPPED UNDER AN INVERSION OVERNIGHT TONIGHT...WHICH COULD
RESULT IN SOME LOW STRATUS/FOG FORMATION. CONFIDENCE NOT HIGH IN
THIS...SO ASIDE FROM THE VCFG MENTION FOR VALLEY POTENTIAL AT
KLSE...WILL LEAVE OUT OF TAFS. AGAIN...SOMETHING THAT WILL HAVE TO
BE MONITORED.

RIECK

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 20, 1:45 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN JUL 20 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
245 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL DIVE SOUTHEAST ACROSS THE REGION
THIS EVENING...WORKING WITH A MOIST AND UNSTABLE AIRMASS TO SPARK
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THERE
LOOKS TO BE SUFFICIENT INSTABILITY AND FAVORABLE WINDS ALOFT THAT A
FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. OVERALL...THE STORMS SHOULD
REMAIN SCATTERED IN NATURE...WITH BETTER CHANCES NORTH AND EAST OF
INTERSTATE 94. THE BEST CHANCES FOR THUNDERSTORMS WILL BE THIS
EVENING...BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE AREA ON MONDAY
AND TUESDAY. CURRENTLY...SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THIS ACTIVITY.

ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA ON
THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED LATE THIS
AFTERNOON OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The La Crosse radar (KARX), 173 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Taylor

When
July 20, 6:10 PM CST
Where
Taylor County, 3.97 mi WNW of Jump River
Measured
0.88 in hail
Reported by
Public
Coordinates
45.364, -90.879

Hail, Clark

When
July 20, 8:29 PM CST
Where
Clark County, 1.96 mi W of Greenwood
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.770, -90.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122120, 122121.